A case of tenofovir-induced Fanconi syndrome in a patient receiving antiretroviral therapy for HIV infection, with resolution of the related electrolyte abnormalities upon switch from tenofovir disoproxil fumarate to tenofovir alafenamide fumarate, is reported. Tenofovir alafenamide fumarate, a novel prodrug of tenofovir containing significantly lower doses of tenofovir than tenofovir disoproxil fumarate, has been associated with a favourable renal profile compared to tenofovir disoproxil fumarate. Generally, the rare complication of tenofovir disoproxil fumarate-induced Fanconi syndrome is managed by cessation of tenofovir. There are limited reports of the impact of a switch strategy from tenofovir disoproxil fumarate to tenofovir alafenamide fumarate, which may be necessary in patients unable to discontinue tenofovir.
Keywords: Fanconi syndrome; HIV; tenofovir; tenofovir alafenamide fumarate.